Alert archive / Idaho / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Pocatello, ID

April 30, 20204 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Apr 30, 2020, 5:17 PM MDT for 4 counties in Idaho. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2020, 5:17 PM MDT (23:17 UTC)
Expired
Apr 30, 2020, 6:00 PM MDT
In force
43 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 23 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:59 PM MDTTSTM WND GST 605 Se Taber, ID
Apr 30, 6:02 PM MDTHAIL 0.251 N Moreland, IDPEA SIZE HAIL AND WINDS ESTIMATED AT 40 MPH. TIME ESTIMATED BASED ON REPORT AND RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2020-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2020-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WUUS55 KPIH 302317
SVRPIH
IDC005-011-013-077-010000-
/O.NEW.KPIH.SV.W.0007.200430T2317Z-200501T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
517 PM MDT Thu Apr 30 2020

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  East central Blaine County in central Idaho...
  Northwestern Bannock County in southeastern Idaho...
  Northwestern Power County in southeastern Idaho...
  Southwestern Bingham County in southeastern Idaho...

* Until 600 PM MDT.

* At 516 PM MDT, a severe thunderstorm was located 19 miles northwest
  of Aberdeen, or 25 miles northwest of American Falls Reservoir,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eastern American Falls Reservoir, Moreland, Springfield, Pingree,
  Rockford and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4293 11329 4316 11332 4333 11241 4298 11251
TIME...MOT...LOC 2316Z 257DEG 42KT 4310 11317 

HAIL...<.75IN
WIND...60MPH
 
$$

DMH
2 follow-up statements
725 
WWUS55 KPIH 302340 RRA
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
540 PM MDT Thu Apr 30 2020

IDC005-011-013-077-010000-
/O.CON.KPIH.SV.W.0007.000000T0000Z-200501T0000Z/
Blaine ID-Bannock ID-Power ID-Bingham ID-
540 PM MDT Thu Apr 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EAST CENTRAL BLAINE...NORTHWESTERN BANNOCK...NORTHWESTERN POWER
AND SOUTHWESTERN BINGHAM COUNTIES...

At 540 PM MDT, a severe thunderstorm was located 7 miles northwest of
Springfield, or 16 miles north of American Falls Reservoir, moving
east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eastern American Falls Reservoir, Moreland, Springfield, Pingree,
Rockford and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4293 11329 4316 11332 4333 11241 4298 11251
TIME...MOT...LOC 2340Z 257DEG 42KT 4316 11279 

HAIL...<.75IN
WIND...60MPH
 
$$

DMH
488 
WWUS55 KPIH 302357
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
557 PM MDT Thu Apr 30 2020

IDC005-011-013-077-010006-
/O.EXP.KPIH.SV.W.0007.000000T0000Z-200501T0000Z/
Blaine ID-Bannock ID-Power ID-Bingham ID-
557 PM MDT Thu Apr 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BLAINE...
NORTHWESTERN BANNOCK...NORTHWESTERN POWER AND SOUTHWESTERN BINGHAM
COUNTIES WILL EXPIRE AT 600 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with this thunderstorm and other 
thunderstorms in the region.

LAT...LON 4293 11329 4316 11332 4333 11241 4298 11251
TIME...MOT...LOC 2356Z 257DEG 42KT 4320 11255 

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:13 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 30, 2:13 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
213 PM MDT Thu Apr 30 2020

.SHORT TERM...Tonight through Saturday night. Most active period
is through this evening with strong thunderstorm development
ongoing. As suspected, cells developing in destabilized airmass
where clearing was realized mid to late morning. Convective models
painting a clearer picture this afternoon, with ongoing activity
likely to help development later this afternoon further east and
north, as outflows work with terrain interaction in more recently
destabilized air to feed additional cells. Of additional concern
is the activity working into western Idaho from Oregon, on
trajectory to reach central mountains later this afternoon into
early evening. Overall threat remains the same with wind gusts and
hail approaching or exceeding severe limits within SPC MRGL risk
area, depending on the instability pockets. While thunderstorms
are expected to continue past sunset, intensity should diminish as
instability wanes with loss of heating. Showers linger across the
northeast corner past midnight as remnants of the central
mountains activity, but otherwise drier and more stable airmass in
place behind shortwave. Will see second weak shortwave drive
through the region Friday, but significantly drier, though a few
lingering showers and storms are possible along higher elevation
areas. Another shortwave with associated moisture pushes across
East Idaho on Saturday, with next round of showers and
thunderstorms favoring higher elevations. DMH

.LONG TERM...Sunday through next Thursday. The three main potential
impacts in the long term period include: 1) potential for wind/dust
issues Monday 2) Thunderstorm potential Monday 3) Potential for
frost/freeze Tuesday morning. Forecast models are in decent
agreement regarding the passage of a mid-level disturbance and
attendant surface cold frontal passage on Monday. At this time,
there is the potential for westerly winds across the eastern Magic
Valley, southern Snake Plain and south hills to reach the 20-30 mph
range with gusts potentially approaching 40 mph. This would be close
to Wind Advisory. Severe weather parameters for Monday look marginal
at this point, but we'll continue to monitor this potential as w e
get closer. The airmass filtering in behind the cold front may be
cold enough to allow for the development of frost and possibly
freezing low temperatures across most of east Idaho Tuesday morning.
Drier conditions and a modest warming trend is then in the cards for
the remainder of the week, with the best potential for the re-
introduction of precipitation holding off until Friday, despite the
GFS's bullish precipitation presentation on Wednesday. Forecast is
heavily based on the NBM with only modest tweaks to winds and cloud
cover. AD

&&

.AVIATION...Morning showers and high-based stratus
continues to lift off towards Wyoming early this afternoon.
Upstream, clearing skies continue to work eastward into east Idaho,
and this will warm the surface and lead to the gradual development
of instability, making thunderstorm development more likely as the
afternoon progresses. Activity is expected to develop farther west
towards SUN and BYI between 20-21Z, then spread north and east
towards PIH, IDA and DIJ as the afternoon progresses. Inherited TAFs
include a TEMPO group detailing TS potential and associated impacts
and have left this intact. Given uncertainty on exactly where
thunderstorms will develop, have left these TEMPO groups in tact for
now and will amend as the picture becomes a bit clearer. Outside of
thunderstorms, south winds in the 10-20k range have developed this
afternoon and should continue. A cold front will reach SUN and BYI
around 06Z this evening, PIH around 07Z, IDA around 08Z and DIJ
around 09Z. Wind shear is likely with this boundary, with models
indicating westerly winds of 30-45kt between 2-6kft, respectively.
Model cross-sections have indicated the potential for MVFR/IFR
stratus across the Snake Plain Friday morning, especially at IDA
between 12Z-18Z. Winds will gradually be on the decrease through the
day Friday with VFR conditions expected outside of areas of
potential stratus. AD

&&

.HYDROLOGY...Let the Willow Creek warning go earlier this morning
as yesterdays diurnal bump stayed below flood stage, and the trend
continues to be a lower crest. Further north, dam releases
producing downstream rises along the Henrys Fork. Along with
continued snow melt and precipitation through tonight, these rises
are expected to continue downstream. Will be watching the gages
and expectations for impacts as the release-wave reaches Rexburg.
DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Apr 30, 1:50 PM MDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Pocatello ID
150 PM MDT Thu Apr 30 2020

IDZ053-066-067-302115-
Centennial Mountains/Island Park ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-
150 PM MDT Thu Apr 30 2020

...THUNDERSTORMS MOVING THROUGH CLARK AND FREMONT COUNTIES...

At 149 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Monida to near Spencer.
Movement was northeast at 30 mph.

Hail up to half inch and winds up to 30 mph will be possible with
these storms.

Locations impacted include...
Idmon, Henrys Lake, Spencer, Island Park Village, Shotgun Village,
Macks Inn, Kilgore, northern Island Park Reservoir, Red Rock Pass,
Monida Pass, Sheridan Reservoir and Humphrey.

LAT...LON 4462 11122 4458 11123 4455 11116 4417 11215
      4447 11245 4445 11239 4453 11236 4457 11225
      4454 11222 4452 11210 4456 11189 4451 11183
      4456 11168 4454 11147 4459 11152 4464 11152
      4467 11147 4470 11149 4471 11142 4476 11139
TIME...MOT...LOC 1949Z 242DEG 26KT 4444 11237 4432 11225

Messick
Special weather statement, Apr 30, 3:37 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pocatello ID
337 PM MDT Thu Apr 30 2020

IDZ051-302230-
Shoshone/Lava Beds ID-
337 PM MDT Thu Apr 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE AND CENTRAL
LINCOLN COUNTIES UNTIL 430 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wendell, or 11 miles south of Gooding, moving northeast at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shoshone, Richfield and Dietrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4322 11412 4286 11380 4281 11405 4281 11435
      4282 11435 4282 11437 4285 11437 4285 11459
      4297 11460
TIME...MOT...LOC 2137Z 239DEG 51KT 4277 11476

DMH
Special weather statement, Apr 30, 4:29 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Pocatello ID
429 PM MDT Thu Apr 30 2020

IDZ058>061-010000-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-
429 PM MDT Thu Apr 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BANNOCK...
SOUTHEASTERN FRANKLIN AND SOUTHERN BEAR LAKE COUNTIES UNTIL 600 PM
MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm over
Preston, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Preston, Bear Lake Idaho Portion, Franklin, Saint Charles, Dingle,
Paris, Weston, Bloomington, Minnetonka Cave, Border Summit, Mapleton,
Fish Haven, Pegram, Mink Creek, Whitney and Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pocatello.

If on or near Bear Lake, Move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11179 4202 11198 4226 11196 4225 11105
      4200 11105
TIME...MOT...LOC 2229Z 276DEG 29KT 4211 11187

Messick
Local storm report, Apr 30, 4:59 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
459 PM MDT THU APR 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     5 WSW CRATERS OF MOON   43.41N 113.63W
04/30/2020  M57 MPH          BUTTE              ID   MESONET

            MESONET STATION 3021 D6 - TOM CAT SUMMIT.

0445 PM     TSTM WND GST     5 WSW GANNETT           43.33N 114.28W
04/30/2020  M56 MPH          BLAINE             ID   MESONET

            MESONET STATION 3020 D4 - TIMMERMAN HILL.

0445 PM     TSTM WND GST     1 ENE RICHFIELD         43.06N 114.13W
04/30/2020  M50 MPH          LINCOLN            ID   MESONET

            MESONET STATION RIC RICHFIELD.

0443 PM     TSTM WND GST     5 SE OBSIDIAN           43.95N 114.76W
04/30/2020  M48 MPH          CUSTER             ID   MESONET

            MESONET STATION HPFI1 HORTON PEAK.

0415 PM     TSTM WND GST     2 SW KETCHUM            43.66N 114.40W
04/30/2020  M48 MPH          BLAINE             ID   MESONET

            MESONET STATION SVB 2.4 SW KETCHUM (UUNET).

&&
Special weather statement, Apr 30, 5:01 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pocatello ID
501 PM MDT Thu Apr 30 2020

IDZ051-052-068-069-074-075-302345-
Arco/Mud Lake Desert ID-Shoshone/Lava Beds ID-Lost River Range ID-
Wood River Foothills ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
501 PM MDT Thu Apr 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER...
NORTHEASTERN BLAINE AND SOUTHWESTERN BUTTE COUNTIES UNTIL 545 PM
MDT...

At 459 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Little Wood Reservoir to
near Carey. Movement was northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms. These
storms have a history of producing winds of up to 57 mph at Tom Cat
Summit at 445PM MDT.

Locations impacted include...
Arco, Grouse, Craters Of The Moon, Darlington, Moore, Butte City and
Copper Basin Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4394 11349 4351 11306 4331 11362 4374 11400
TIME...MOT...LOC 2259Z 243DEG 37KT 4356 11412 4328 11385

AD
Special weather statement, Apr 30, 5:16 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
516 PM MDT Thu Apr 30 2020

IDZ053-066-067-010000-
Centennial Mountains/Island Park ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-
516 PM MDT Thu Apr 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT AND NORTHEASTERN
CLARK COUNTIES UNTIL 600 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Spencer, or 9 miles northeast of Dubois, moving
northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Idmon, Kilgore and Sheridan Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4455 11186 4451 11183 4451 11181 4453 11180
      4452 11178 4453 11176 4440 11162 4417 11209
      4431 11224 4454 11187
TIME...MOT...LOC 2316Z 231DEG 41KT 4428 11211

AD

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:58 AM MDTSpecial Weather StatementPIHBannock, Bonneville, Oneida92 min
Apr 30, 11:59 AM MDTSpecial Weather StatementPIHBannock, Bonneville, Oneida91 min
Apr 30, 12:23 PM MDTSpecial Weather StatementPIHCuster97 min
Apr 30, 1:22 PM MDTSevere Thunderstorm WarningPIHCassia53 min
Apr 30, 1:32 PM MDTSpecial Weather StatementPIHButte88 min
Apr 30, 1:46 PM MDTTornado WarningPIHCassia44 min
Apr 30, 1:50 PM MDTSpecial Weather StatementPIHFremont85 min
Apr 30, 2:27 PM MDTTornado WarningPIHCassia, Oneida, Power48 min
Apr 30, 2:55 PM MDTTornado WarningPIHFranklin, Oneida50 min
Apr 30, 3:37 PM MDTSpecial Weather StatementPIHLincoln53 min
Apr 30, 3:44 PM MDTSevere Thunderstorm WarningPIHFranklin, Oneida46 min
Apr 30, 3:57 PM MDTSevere Thunderstorm WarningPIHLincoln48 min
Apr 30, 4:09 PM MDTTornado WarningPIHLincoln20 min
Apr 30, 4:29 PM MDTSpecial Weather StatementPIHFranklin91 min
Apr 30, 4:29 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln46 min
Apr 30, 4:39 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln, Minidoka, Power51 min
Apr 30, 4:47 PM MDTSevere Thunderstorm WarningPIHClark28 min
Apr 30, 5:01 PM MDTSpecial Weather StatementPIHButte44 min
Apr 30, 5:16 PM MDTSpecial Weather StatementPIHClark44 min
Apr 30, 5:17 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Minidoka, Power43 min
Apr 30, 5:46 PM MDTSevere Thunderstorm WarningPIHBingham, Butte, Clark, Custer, Jefferson44 min
Apr 30, 5:55 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville50 min
Apr 30, 5:59 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Cassia, Power46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.